April 8, 2021
Public Health Units across Ontario have been alerted by the Office of the Chief Coroner to the continued escalation of the overdose crisis in this province. The number of suspected drug related deaths reported to the Office of the Chief Coroner continues to be elevated in March 2021 with over 300 deaths reported to date across Ontario, including the largest number of deaths (104) reported in week of March 1–7.
According to the Office of Chief Coroner, it is notable that carfentanil (a known analogue of Fentanyl) has been detected in post-mortem toxicology for 10 deaths during the period of February 13–March 12, 2021. These deaths occurred in Toronto (4), Hamilton (2), Mississauga (2), Oshawa and Peterborough. Carfentanil has been detected in a total of 16 deaths in 2021 (with some toxicology testing results in substance related deaths pending) and the cause of death for 9 deaths in 2020.
The Office of the Chief Coroner is providing this early information as this may signal the presence of carfentanil in the substance supply in the areas where these deaths occurred but also in other regions of the province.
The Leeds, Grenville and Lanark District Health Unit is reporting 58 overdose reports in the first 3 months of 2021, 86% of the reports involve Fentanyl. In comparison, the Health Unit notes that for the same 3 months in 2020 they received 16 reports with 87% involving Fentanyl and 27 reports of which 37% involved Fentanyl in 2019. The Health Unit, along with community partners, are aware that some of the substances available in the Leeds, Grenville and Lanark area contain not only carfentanil but many other of the Fentanyl analogues as well as benzodiazepines.
The Health Unit continues to monitor the ongoing overdose crisis while encouraging the increased distribution of naloxone (the medication used to reverse an opioid overdose) across Leeds, Grenville and Lanark and advocating for the urgent response to this public health crisis. The Health Unit reminds the community that all overdoses are a medical emergency. Anyone who suspects or witnesses an overdose should call 9-1-1. The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses or responds to an overdose and calls 9-1-1.
For media interviews, contact: Susan Healey, Communications Co-ordinator, 613-802-0550 or Katie Jackson, Manager, 613-812-0416 or email [email protected].